On the forcing relation for surface homeomorphisms

Jérôme Los

Publications Mathématiques de l'IHÉS (1997)

  • Volume: 85, page 5-61
  • ISSN: 0073-8301

How to cite


Los, Jérôme. "On the forcing relation for surface homeomorphisms." Publications Mathématiques de l'IHÉS 85 (1997): 5-61. <http://eudml.org/doc/104120>.

author = {Los, Jérôme},
journal = {Publications Mathématiques de l'IHÉS},
keywords = {forcing relation for periodic orbits of surface homeomorphisms; braid type},
language = {eng},
pages = {5-61},
publisher = {Institut des Hautes Études Scientifiques},
title = {On the forcing relation for surface homeomorphisms},
url = {http://eudml.org/doc/104120},
volume = {85},
year = {1997},

AU - Los, Jérôme
TI - On the forcing relation for surface homeomorphisms
JO - Publications Mathématiques de l'IHÉS
PY - 1997
PB - Institut des Hautes Études Scientifiques
VL - 85
SP - 5
EP - 61
LA - eng
KW - forcing relation for periodic orbits of surface homeomorphisms; braid type
UR - http://eudml.org/doc/104120
ER -


  1. [ALM] L. ALSEDA, J. LLIBRE, M. MISIUREWICZ, Combinatorial dynamics and entropy in dimension one, World scientific, Advanced series in non linear dynamics, vol. 5 (1993). Zbl0843.58034MR95j:58042
  2. [AF] D. ASIMOV, J. FRANKS, Unremovable closed orbits, Lect. Notes in Math., vol. 1007 (1981) ; revised version (1989). Zbl0521.58047MR86a:58083
  3. [BH1] M. BESTVINA, M. HANDEL, Train tracks for surface homeomorphisms, Topology 34 (1995), 109-140. Zbl0837.57010MR96d:57014
  4. [BH2] M. BESTVINA, M. HANDEL, Train tracks and automorphisms of free groups, Ann. Math. 135 (1992), 1-51. Zbl0757.57004MR92m:20017
  5. [Bi] J. BIRMAN, Braids, links and mapping classgroups, Ann. of Math. Studies 82 (1974), Princeton Univ. Press. Zbl0305.57013MR51 #11477
  6. [BK] J. BIRMAN, M. KIRDWELL, Fixed points of pseudo-Anosov diffeomorphisms of surfaces, Adv. in Math. 46 (1982), 73-98. Zbl0508.55001MR84b:58090
  7. [BGMY] L. BLOCK, J. GUCKENHEIMER, M. MISIUREWICZ, L. YOUNG, Periodic points and topological entropy of one-dimensional maps, Lect. Notes in Math. 819 (1980). Zbl0447.58028MR82j:58097
  8. [Bo] P. BOYLAND, Notes on dynamics of surface homeomorphisms, Preprint, Warwick (1989). 
  9. [Di] W. DICKS, Groups, trees and projective modules, Lect. Notes in Math. 790 (1980). Zbl0427.20016MR82j:20079
  10. [FLP] A. FATHI, F. LAUDENBACH, V. POENARU, Travaux de Thurston sur les surfaces, Astérisque, vol. 66-67 (1979). Zbl0406.00016MR82m:57003
  11. [Fe] J. FEHRENBACH, Roots of surface homeomorphisms, Preprint, INLN (1997). 
  12. [FM] J. FRANKS, M. MISIUREWICZ, Cycles for disk homeomorphisms and thick trees, Contemp. Math. 152 (1993), 69-139. Zbl0793.58029MR95e:58133
  13. [GST] J. M. GAMBAUDO, S. VAN STRIEN, C. TRESSER, The periodic orbit structure of orientation-preserving diffeomorphisms of D2 with topological entropy zero, Ann. Inst. H. Poincaré (phys. théo.) 49 (1989), 335-356. Zbl0701.58030MR90j:57008
  14. [GL] F. GAUTERO, J. LOS, Combinatorial suspension for disk homeomorphisms, Preprint, INLN, 1996. Zbl0958.37012
  15. [Hal] T. HALL, Unremovable periodic orbits of homeomorphisms, Math. Proc. Phil. Soc. 110 (1991), 523-531. Zbl0751.58031MR92i:58146
  16. [Lo1] J. LOS, Knots, braid index and dynamical type, Topology 33 (1994), 257-270. Zbl0828.57006MR95h:57007
  17. [Lo2] J. LOS, Pseudo-Anosov maps and invariant train tracks in the disk : a finite algorithm, Proc. Lond, Math. Soc. (3), 66 (1993), 400-430. Zbl0788.58039MR93k:57067
  18. [Lo3] J. LOS, On the conjugacy problem for automorphisms of free groups, Topology 35 (1996), 779-806. Zbl0858.20022MR97h:20031
  19. [Lu] M. LUSTIG, Automorphisms, train tracks and non-simplicial R-tree actions, Preprint, Bochum (1993). 
  20. [Ma] T. MATSUOKA, The number and linking of periodic solutions of periodic systems, Invent. Math. 20 (1983), 319-340. Zbl0538.34025MR84g:58093
  21. [Mo] H. MORTON, Infinitely many fibered knots having the same Alexander polynomial, Topology 17 (1978), 101-104. Zbl0383.57005MR81e:57007
  22. [Oe] U. OERTEL, Incompressible branched surfaces, Invent. Math. 76 (1984), 385-410. Zbl0539.57006MR86a:57007
  23. [Pe] R. PENNER (with Harer), Combinatorics of train tracks, Ann. Math. Studies, 125 (1992), Princeton Univ. Press. Zbl0765.57001MR94b:57018
  24. [Sha] A. N. SHARKOVSKII, On the coexistence of cycles of a continuous map of a line into itself, Ukr. Math. Z. 16 (1964), 61-71. MR96j:58058
  25. [Shu] M. SHUB, Stabilité globale des systèmes dynamiques, Astérisque, vol. 56 (1978). Zbl0396.58014MR80c:58015
  26. [Sm] J. SMILLIES, Periodic points of surface homeomorphisms with zero entropy, Erg. Theo. Dyn. Syst. 3 (1983), 315-334. Zbl0536.58026MR86i:58107
  27. [St] J. R. STALLINGS, Topology of finite graphs, Invent. Math. 71 (1983), 551-565. Zbl0521.20013MR85m:05037a
  28. [Th1] W. THURSTON, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. A.M.S. 19 (1988), 415-431. Zbl0674.57008MR89k:57023
  29. [Th2] W. THURSTON, On the geometry and topology of three manifolds, Preprint, Princeton (1977). 
  30. [W] R. S. WILLIAMS, One dimensional non-wandering sets, Topology 6 (1967), 473-487. Zbl0159.53702MR36 #897

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.